Quoted from http://www.latimes.com/news/health/sns-health-avastin-kidney-damage,0,4630582.story
Avastin May Cause Kidney Damage
Kidney problems are the second serious condition linked to the cancer drug. Last year it was found that some patients on Avastin were at elevated risk of intestinal perforations.
June 30, 2010
A widely prescribed cancer drug noted for its ability to choke off blood vessels that help tumors grow can cause significant kidney damage in some patients, a team of Long Island scientists has found.
Kidney problems are the second serious condition linked to Avastin and pinpointed in research conducted by Dr. Shenghong Wu and colleagues at Stony Brook University Medical Center. Last year Wu and his team found some patients on the drug were at elevated risk of intestinal perforations.
"This is a drug we use clinically for a lot of tumors - lung cancer, kidney cancer, breast cancer," Wu said in an interview. "The safety is something we are researching. But this drug is used successfully and that is why we are studying it."
Reporting in this month's issue of the Journal of the American Society of Nephrology, Wu wrote that patients on Avastin were at increased risk of severe protein loss from the kidneys, which can lead to permanent damage. Overall, patients on Avastin were at a fourfold risk for protein loss and kidney damage, depending on dosage and the type of cancer.
In terms of incidence, 10 percent of patients being treated with the drug for kidney cancer suffered organ damage and were at highest risk.